Hail, Herkimer
- When
- April 9, 12:54 PM EST
- Where
- Herkimer County, 2.31 mi NNE of Millers Mills
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.960, -75.060
Strong winds developed ahead of a cold frontal boundary on Tuesday, April 9th, 2019. These strong winds resulted in trees being blown down in Albany county.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Strong winds developed ahead of a cold frontal boundary on Tuesday, April 9th, 2019. These strong winds resulted in trees being blown down in Albany county. As the cold front passed through the area late in the afternoon, strong thunderstorms developed, which resulted in additional reports of trees down and penny size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Apr 9, 9:25 AM EST, 3 hours 29 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 1025 AM EDT Tue Apr 9 2019 .SYNOPSIS... A cold front will bring bring another round of showers to the region today, with a rumble of thunder possible. Cooler air moves into the region behind the front, resulting in below normal temperatures through Thursday. The next chance for widespread showers arrives Friday. && .NEAR TERM /THROUGH TONIGHT/... Line of thunderstorms just east of Lake Ontario showing some signs of extending southwest into western and central NY. The western edge of the cold marine low level atmosphere anchored in New England has lined up along the Litchfield Hills, Berkshires and Green Mountains. Some low clouds are also slow to erode in the Lake George Saratoga Region. Based on satellite and other data trends, this wall between the cold marine air in New England and the sunny warmer airmass from the NY/New England border will hold in place most of the day. Area 12Z soundings and upper air analyses show a zone of instability and steeper midlevel lapse rates in western NY tracking east, along with increasing southwesterly boundary layer flow. There is a fairly distinct low level wind shift associated with the approaching cold front and convection that will continue to develop and extend southwest of the current convection. The sun and southwest boundary layer flow as well as the south surface flow will help temperatures reach the upper 50s to lower 60s in sunny areas but right along the edge of the clouds near the ridges of the Litchfield Hills, Berkshires and Green Mountains will likely reach only into the 40s. The convergence along the front and the instability across the region will support the line of showers and thunderstorms, a few of which will likely be strong enough for some enhanced wind gusts and small hail in places. Most if not all the storms will be sub severe but still, any thunderstorms with potential gusty winds and small hail could get some attention. Previous AFD has some details into tonight and is below... Tonight, skies will still be mostly cloudy as we remain under the influence of the upper level trough. High terrain areas downwind of the lake may even see some light snow showers overnight. Temperatures will drop into the mid 20s to mid 30s for lows. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... Cold air advection continues on Wednesday with gusty northwest winds in place. Skies will gradually clear as the upper level trough pushes east and upper heights begin to rise throughout the day. Afternoon highs will range from near 40 in the high terrain to the lower 50s. Wednesday night will be quite chilly compared to recent days. Under mostly clear skies and light winds, temperatures are expected to drop into the 20s, compared to the normal low of 35 degrees for Albany. Thursday will be another dry and near-seasonable day as upper level ridging builds into the region. Afternoon highs will reach the mid 40s to lower 50s. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... A fairly active extended forecast is expected for eastern NY and western New England with a pair of storm systems impacting the region Friday into early Saturday, and another system late Sunday into Monday. Thursday Night...A surface anticylone moves off the New England Coast with a return southerly flow with mid and upper level heights increasing across the Northeast and East Coast. Meanwhile, a strong mid and upper level long wave trough will be moving from the central Plains into the MS River Valley. The closed compact H500 circulation embedded in the upper trough associated with a potent sfc cyclone will be moving towards IA and MN. The intense cyclone will be making slow and steady progress into the Upper Midwest and western Great Lakes Region. Downstream over the forecast area, a warm front will move through with limited low-level moisture with it, except for a few light rain or snow showers over the western Adirondacks where slight chance PoPs were used. In the warm advection regime, low temps will generally be in the mid 30s to around 40F with a few upper 20s to lower 30s over the mtns. Fri-Fri night...A strong south to southwest low-level jet moves over the region in advance of a cold front slowly approaching from the west. The medium range guidance shows the downstream ridging holding tough for the majority of Friday with PoPs increasing in the late afternoon into the evening into the likely range due to the strong low-level convergence with the front. There is a solid connection with Gulf moisture based on the low-level trajectories as the integrated water vapor transport increases. H850 temps rise 1 to 2 STD DEVs above normal with low-level +v-anomalies of +2 to +3 STD DEVs above normal based on the latest 00Z GEFS. The H850 moisture flux convergence also increases close to +3 to +4 STD DEVs above normal. The strong synoptic lift with the front coupled with the tight thermal boundary and some elevated instability warrants at least a slight chance of thunder west of the Hudson River Valley prior to nightfall, and then expanded eastward across the rest of the area before midnight. Total QPF could range from a half an inch to an inch with this system with some locally higher amounts with a moderate to locally heavy burst of rain. Highs on Friday will range from the 50s to lower 60s with breezy conditions with southerly winds of 15 to 25 mph. Lows in the cold advection Friday night with the frontal passage will be in the mid and upper 40s with a few lower 50s in the mid Hudson Valley, and upper 30s to lower 40s over the southern Adirondack and southern Greens. Saturday...A secondary cold front moves through early on with another surge of cold advection. In the broad southwest flow the effects of the cold advection may be muted by local terrain enhancements or downsloping in the Hudson River Valley. Some lake enhanced rain showers or upslope showers are possible outside of the Hudson River Valley, but it should be a fairly dry day with highs in the mid 40s to mid 50s over the mtns, and mid 50s to mid 60s in the valleys. It will still be breezy with the upper low passing to the north. Saturday night into Monday...High pressure briefly builds in Saturday night but attention shifts to an impressive southern stream disturbance lifting northeast from the lower MS River Valley Sunday morning. After a cold start with lows mainly in the upper 20s to mid 30s north and west of the Capital District, and upper 30s to around 40F south and east, clouds will be quickly advancing ahead of a warm front. The 00Z EC is faster than the GFS with the warm advection rainfall moving in with the positively tilted upper trough initially. However, the EC insists on taking the parent low west of the Appalachians and intensifies it over the Midwest with some northern stream energy phasing in with the trough becoming negatively tilted. A secondary low would impact the region late Sunday into Sunday night with periods of rain and perhaps mountain snow. The 00Z GFS has the system unphased with a sfc cyclone moving along the East Coast with an initial shot of isentropic lift late Sunday pm, but things would get interesting with the track of the sfc low near of just south of Long Island between 06Z-12Z MON where the potentially heavy pcpn combined with cold air drawn into the system could produce some mountain snow that could transition to the valley floors. This system has a lot of spread and uncertainty in the Ensembles. We went with more rain than snow, except for the higher terrain late Sunday night into Monday morning. The pcpn could linger into Monday afternoon depending where the parent system closes off over the Great Lakes Region, and where the secondary or coastal wave goes. This could be a heavy pcpn event and the track and thermal profiles will be critical for the ptype Sunday into Monday. Highs Sunday and Monday will generally be in the 50s in the lower terrain, and upper 30s to 40s over the hills and mtns. Lows Sunday night are forecasted in the 30s, except some upper 30s over the mtns. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... A frontal boundary near the NY and PA border will lift back as a warm front today towards the I-90 corridor, but a low pressure system passing across northern NY and southern Quebec will bring a cold front through this afternoon with another round of showers with perhaps a few isolated thunderstorms. Complicated conditions this morning with IFR/LIFR conditions with some intervals of fog/mist at KGFL/KPSF, but low stratus is dominate especially at KGFL. The low stratus will likely continue until 14Z-16Z before rising to MVFR levels. Further south some MVFR stratus may form over KALB/KPOU where the skies have cleared some and the winds have gone light to calm prior to 15Z. Overall, a low confidence forecast, but any low stratus in IFR levels should burn off by noontime. The short-wave and cold front arrive between 16Z-20Z, and we tried to use TEMPO groups for the showers which could produce MVFR cigs/vsbys. We used TEMPO groups earliest at KGFL 17Z-21Z, and then 18Z-22Z KALB, 19Z-23Z at KPSF, and 20Z-00Z at KPOU. The showers may linger a bit at KALB/KGFL with MVFR conditions. We did not include thunderstorms at this time due to low probabilities and confidence. However, their is an isolated threat from Albany south and west. A trend to high MVFR or low VFR cigs is likely early this evening, and then when drier air moves in the wake of the front expect conditions to continue VFR overnight with a clearing trends south and east of KALB. Sct-bkn stratocumulus 3.5-5 kft AGL is possible from ALY north and west overnight. The winds will be light and variable at sunrise at 6 kts or less, becoming south/southeast at 6-12 kts in the late morning and then veer to southwest 8-14 kts ahead of the cold front with some gusts 20-25 kt at KALB, and then shift to the west to northwest at 8-15 kts with the frontal passage in the late pm and early evening with a few gusts in the 20-25 kt range at KALB/KPSF. Outlook... Tuesday Night: Moderate Operational Impact. Breezy Chance of SHRA. Wednesday: Low Operational Impact. Breezy NO SIG WX. Wednesday Night: No Operational Impact. NO SIG WX. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: High Operational Impact. Likely SHRA. Friday Night: High Operational Impact. Likely SHRA. Saturday: Low Operational Impact. Breezy Slight Chance of SHRA. && .FIRE WEATHER... A cold front will bring bring another round of showers to the region today, with a rumble of thunder possible. Cooler air moves into the region behind the front, resulting in below normal temperatures through Thursday. The next chance for widespread showers arrives Friday. Showers are likely with perhaps an isolated thunderstorm in our region today with around a quarter inch of rain expected. Minimum RH values Wednesday as high pressure builds in, will be 40 to 55 percent. Winds will be from the south at 15 mph or less this morning then shift to northwest at 15 to 25 mph late this afternoon. && .HYDROLOGY... No widespread hydrological problems are expected the next several days into the middle of next week. Some elevated flows due to snow melt across the southern Adirondacks and Upper Hudson Region are possible today. A cold front and an upper level disturbance will bring more showers and isolated thunderstorms today into this evening with QPF amounts around a quarter of an inch. Drier weather will return for the mid week before the next system arrives on Friday. Some within bank rises are possible on rivers with the rainfall and some snowmelt from the snowpack in the southern Adirondacks and southern Greens during the week. The most recent MMEFS guidance indicates a few points, such as Hope and Riverbank, reach action stage but none are forecast to reach minor flood. For details on specific area rivers and lakes, including observed and forecast river stages and lake elevations, please visit the Advanced Hydrologic Prediction Service /AHPS/ graphs on our website. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JLV NEAR TERM...NAS/JLV SHORT TERM...JLV LONG TERM...Wasula AVIATION...Wasula FIRE WEATHER...JLV HYDROLOGY...JLV
Hazardous Weather Outlook National Weather Service Albany NY 1042 AM EDT Tue Apr 9 2019 CTZ001-013-MAZ001-025-NYZ032-033-041>043-053-054-060-061-065-066-083- 084-VTZ013>015-101100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Northern Saratoga- Northern Warren-Northern Washington-Western Rensselaer- Eastern Rensselaer-Western Columbia-Eastern Columbia- Western Dutchess-Eastern Dutchess-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 1042 AM EDT Tue Apr 9 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, The southern Adirondacks, Lake George Saratoga Region, Taconics and southern Vermont. .DAY ONE...Today and tonight. Scattered non severe thunderstorms are expected this afternoon. Some thunderstorms could produce gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NYZ038>040-047>052-058-059-063-064-082-101100- Southern Herkimer-Southern Fulton-Montgomery-Schoharie- Western Schenectady-Eastern Schenectady-Southern Saratoga- Western Albany-Eastern Albany-Western Greene-Eastern Greene- Western Ulster-Eastern Ulster-Northern Fulton- 1042 AM EDT Tue Apr 9 2019 This Hazardous Weather Outlook is for the Mohawk Valley, Capital Region, Hudson Valley, Schoharie Valley and eastern Catskills. .DAY ONE...Today and tonight. There is a marginal risk of severe thunderstorms this afternoon. Scattered thunderstorms are expected that could produce gusty winds and small hail. A wind gust to 58 mph and isolated hail larger than a half inch cannot be ruled out but most of the thunderstorm activity is expected to be non severe. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement National Weather Service Albany NY 127 PM EDT Tue Apr 9 2019 NYZ033-041-042-082-091800- Hamilton-Northern Fulton-Northern Warren-Northern Saratoga- 127 PM EDT Tue Apr 9 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HAMILTON...WEST CENTRAL WARREN...NORTHWESTERN SARATOGA AND NORTHEASTERN FULTON COUNTIES... At 127 PM EDT, a strong thunderstorm was located 8 miles southwest of Sacandaga Campground, or 16 miles north of Gloversville, moving east at 40 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Edinburg, Northville, Wells, Sacandaga Campground, Harrisburg, Hope, Benson, West Day, Hope Falls, Tenantville, Blackbridge, Bakertown, Whitehouse, Maple Grove, Clarkville and Upper Benson. LAT...LON 4320 7449 4337 7449 4351 7403 4323 7402 TIME...MOT...LOC 1727Z 258DEG 37KT 4328 7441 JEC
Special Weather Statement
National Weather Service Albany NY
153 PM EDT Tue Apr 9 2019
NYZ039>041-047>050-082-083-091830-
Southern Fulton-Eastern Schenectady-Schoharie-Northern Fulton-Western
Schenectady-Montgomery-Southeast Warren-Southern Saratoga-Northern
Saratoga-
153 PM EDT Tue Apr 9 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WESTERN SCHENECTADY...
SOUTHERN WARREN...NORTHWESTERN SARATOGA...EASTERN FULTON...NORTHERN
SCHOHARIE AND MONTGOMERY COUNTIES...
At 153 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Northampton Beach Public Campground to
Ames. Movement was east at 45 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Amsterdam, Gloversville, Johnstown, Cobleskill, Canajoharie, Fonda,
Glenville, Corinth, Broadalbin, Hagaman, Edinburg, Northville,
Schoharie, Richmondville, Mayfield, Sharon Springs, Fort Johnson,
Galway, Ames and Northampton Beach Public Campground.
This includes the following highways...
Interstate 88 between exits 20 and 23.
Interstate 90 between exits 27 and 29.
LAT...LON 4322 7430 4322 7422 4325 7422 4326 7414
4330 7369 4264 7429 4264 7463 4274 7467
4283 7465 4284 7468
TIME...MOT...LOC 1753Z 269DEG 38KT 4317 7417 4281 7459
JECThe Albany radar (KENX), 91 km away, was scanning. The volume nearest the first event began at 17:52 UTC.
2 thunderstorm wind, 2 strong wind, 1 hail. Local standard time, as filed.
A tractor trailer was blown over on Interstate 88 between exits 21 and 22. Emergency services were dispatched with no reports of injuries.
Multiple trees and branches were blown down.
A large willow tree was blown onto a parked truck.
A pine tree snapped on Ruffner Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 819071, 819072, 819074, 819075, 819073.